Flash Flood, Rockbridge
- When
- July 4, 10:20 PM EST to July 5, 12:15 AM EST
- Where
- Rockbridge County, 1 mi N of Lexington
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.815, -79.448 (the zone’s center; the record gives no point)
Thunderstorms during the late evening of the 4th and very early morning of the 5th produced flash flooding that closed several roads 1 mile north of Lexington. In addition some homes reported flooding and water in basements.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the late evening of the 4th and very early morning of the 5th produced flash flooding that closed several roads 1 mile north of Lexington. In addition some homes reported flooding and water in basements.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 8:00 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 900 PM EDT THU JUL 4 2002 88D STILL INOP BUT HOPE TO HAVE BACK IN SERVICE PSBLY BEFORE MIDNGT. ANOTHER RATHER BUSY EVE WITH LOTS OF PULSE SVR ARND ESPCLY NRN NC CTYS WHERE BRUNT OF HAIL/ISOLD WIND DAMAGE TOOK PLACE. QUESTS AGAIN OVRNGT WITH ADTNL SHRA CVRG IF AT ALL GIVEN LOSS OF HEATING BUT PLENTY OF INSTAB/BNDRYS ARND. IN ADDITION...RUC SHOWING FOCUS JUST AHEAD OF APCHG SFC CD FRONT WORKING INTO NRN VA LATE WITH MESO-ETA INDICATING SOME REDVLPMENT NRN HALF OVRNGT. THUS WITH THIS IN MIND...COMBO WITH LAPS/RAOBS SHOWING LINGERING INSTAB AND STILL SOME SHRA/TSRA ONGOING...WILL LOWER POPS MOST AREAS BUT LEAVE IN A LOW CHC FOR ISOLD CVRG OVRNGT. TEMPS GNRLY ON TRACK ALTHO MAY RAISE A CAT IN SPOTS PER CURRENT OBS OTRW FEW ADTNL CHANGES. .RNK... NC...NONE. VA...NONE. WV...NONE. JH ********************** PREVIOUS DISC BELOW: SHORT RANGE... HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP UPPER LEVEL ENERGY AROUND THROUGH THE EVENING. DISTINCT FRONTAL BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP SHOWERS CHANCES GOING INTO EARLY OVNT. BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN FA...DURING THE AFTN. FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID DAY. EXTENDED... CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH AS MODELS HAVE IT. PRELIMS ONLY. FCSTID = 5 ROA 68 92 64 84 / 40 30 20 10 LYH 68 92 66 83 / 30 30 20 10 DAN 69 95 67 86 / 30 40 30 10 BLF 62 83 59 80 / 40 40 30 10 LWB 59 82 55 79 / 40 30 20 10 BCB 61 87 59 80 / 40 30 30 10 TNB 60 84 62 80 / 50 40 30 20 WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM NC WIND DAMAGE
07/04/02 ASHE NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE
515 PM COLEVILLE NC 1.00 INCH HAIL
07/04/02 STOKES AT BRIGGS EXXON STATION
515 PM ELKIN NC WIND DAMAGE
07/04/02 SURRY TREES DOWN ACROSS
MOUNTAIN PARK ROADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM JONESVILLE NC WIND DAMAGE
07/04/02 WILKES TREES DOWN ON HOWELL
SCHOLL RD REPORTED BY
COUNTY 911 CENTER.
545 PM WILKESBORO NC WIND DAMAGE
07/04/02 WILKES TREES DOWN ON US HWY 421
JUST WEST OF WILKESBORO
REPORTED BY SHERIFF.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM 1W STONEVILLE NC WIND DAMAGE
07/04/02 ROCKINGHAM TREE DOWN INTERSECTION OF
US HWY 220 AND HWY 770PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM SEMORA NC 0.75 INCH HAIL
07/04/02 CASWELL REPORTED BY CASWELL
COUNTY 911.VAZ024-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1109 PM EDT THU JUL 4 2002 ...THUNDERSTORMS TRACKING SOUTHWEST THROUGH ROCKBRIDGE COUNTY... SCATTERED SHOWERS AND THUNDERSTORMS WILL TRAVEL SOUTHWEST ACROSS ROCKBRIDGE COUNTY THIS MORNING. SOME OF THE STRONGER STORMS WILL CONTAIN HEAVY RAINS...SMALL HAIL AND WIND GUSTS UP TO 45 MPH. RAINFALL UP TO 2 INCHES PER HOUR IS POSSIBLE WITH THESE STORMS. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. WATCH FOR RAPID RISES ON CREEKS AND STREAMS THIS MORNING. 07
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307874.